By Topic

On the Asymptotic Behavior of the Sample Estimates of Eigenvalues and Eigenvectors of Covariance Matrices

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
Mestre, X. ; Centre Tecnol. de Telecomunicacions de Catalunya, Barcelona

This paper analyzes the asymptotic behavior of the sample estimators of the eigenvalues and eigenvectors of covariance matrices. Rather than considering traditional large sample-size asymptotics, in this paper the focus is on limited sample size situations, whereby the number of available observations is comparable in magnitude to the observation dimension. Using tools from random matrix theory, the asymptotic behavior of the traditional sample estimates is investigated under the assumption that both the sample size and the observation dimension tend to infinity, while their quotient converges to a positive quantity. Assuming that an asymptotic eigenvalue splitting condition is fulfilled, closed form asymptotic expressions of these estimators are derived, proving inconsistency of the traditional sample estimators in these asymptotic conditions. The derived expressions are shown to provide a valuable insight into the behavior of the sample estimators in the small sample size regime.

Published in:

Signal Processing, IEEE Transactions on  (Volume:56 ,  Issue: 11 )